Drugs, poor health contribute to fatal accident

Aircraft: American Champion 8GCBC. Injuries: 1 Fatal. Location: Bremerton, Wash. Aircraft damage: 1 Fatal.

What reportedly happened: The pilot, 74, held an airline transport pilot certificate with an instrument rating. His most recent FAA third class medical certificate was issued in September 2010 with three limitations: Must wear corrective lenses, not valid for night flying, and not valid to fly by color signal. Based on prior applications for a medical certificate, it was determined that he had logged more than 15,000 hours.

The pilot purchased the airplane about a month before the accident in Tulsa, Okla. He secured the services of a CFI to help him with the flight back to Washington state. According to the CFI he flew with the pilot for about 26 hours, which included flights in Washington state so the pilot could learn the local area. During the local flight they practiced air work along with touch-and-goes. The CFI reported that he did not endorse the pilot’s logbook and recommended that he find a local instructor for further training.

On the accident flight, radar data showed the airplane three miles south of the airport on an easterly heading when it turned right and continued to track to the north. The radar data terminated about four miles northwest of the airport near the accident location. Search-and-rescue personnel found the wreckage in a heavily wooded remote area of mountainous terrain at the 1,300-foot level. Wreckage signatures and tree/ground scars were consistent with level flight.

A post-accident toxicological examination showed elevated levels of acetaminophen, metoprolol, and oxycodone in the pilot’s blood and urine. Warnings associated with oxycodone include “may impair mental and/or physical ability required for the performance of potentially hazardous tasks such as driving and operating heavy machinery.” However, the available data was inconclusive about whether the pilot was impaired by the oxycodone. Investigators noted that severe coronary artery disease was found during an autopsy, and that, combined with the presence of oxycodone, may have contributed to the accident, but the evidence is inconclusive about whether they were causal.

Probable cause: The pilot did not maintain clearance from terrain for undetermined reasons. Contributing to the accident were the pilot’s use of oxycodone and his severe coronary artery disease.

NTSB Identification: WPR11FA061

 This November 2010 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.

Speak Your Mind

*